For so many people, the ketogenic diet has been a saving grace that’s relieved them of obesity, diabetes, epilepsy and many other medical ailments. And like with any other major lifestyle change, all the sources say that you should consult with your physician before you embark on your own keto journey. While sometimes these disclaimers seem unnecessary, that is not the case where this particular diet is concerned. Remember: the body undergoes some pretty drastic changes when it’s being nourished by a ketogenic diet.
Some of these changes do relate to the chemicals in the human brain. This means that if you are taking a psychiatric medication, which brings about its own changes in brain chemistry, you need to be especially careful before starting the ketogenic diet. And yes, you definitely need to talk to your physician.
The short answer: Most likely, yes, with some exceptions.
For the long and much more informative answer, keep on reading. Before you do, keep in mind that the advice in this article is not intended to, nor should it, replace the medical advice of your psychiatrist and physician. Only you and your medical team know what is best for you, and you should never stop taking any medication without the guidance of your doctor.
With that out of the way, let’s continue.
Unless your doctor, who is hopefully knowledgeable of or open-minded toward the ketogenic diet, specifies that your medication is not safe to take while on keto, it is likely that you will be able to get the advantages of both ketosis and your prescribed medication. However, this doesn’t mean that you can just dive right into keto and keep your doctor out of the loop. In fact, it will become more important than ever to maintain open lines of communication with your medical professionals.
There is no “type” of psychiatric medication that is deemed generally unsafe for keto dieters, but that doesn’t necessarily mean much. Each person’s body responds to medicine in a different way, so this should be acknowledged as a case-by-case issue.
Most antipsychotic medications actually contribute to insulin resistance by increasing your insulin levels. You will find that it will be harder to achieve the full effects of ketosis while on medications like Risperdal and Abilify, so much so that it might not be possible until your dosage is lowered, or you are advised to stop taking the medication.
These medications also contribute to low blood sugar, which drastically can increase the likelihood of dizziness and even fainting when you are on the ketogenic diet. Your blood sugar should be monitored closely if you are taking antipsychotics while pursuing the goal of ketosis.
Most psychiatric medications will not make the ketogenic diet dangerous or unsuccessful for you, but that doesn’t mean that it’s not still a conversation that you should have with your doctor. Make sure to keep in line with your physician’s instructions as you move forward.